Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, April 23, 2001

April 23, 2001 · NWS GRB · 18 events in 12 counties and zones

A strong cold front swept into southwest Wisconsin during the mid morning hours. A narrow line of severe thunderstorms developed immediately ahead of the cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong cold front swept into southwest Wisconsin during the mid morning hours. A narrow line of severe thunderstorms developed immediately ahead of the cold front. The storms caused strong winds aloft to reach the surface, resulting in damage to trees and power lines. At least 8,000 customers lost electrical power due to the storms. Thunderstorm winds ripped the tin roof from a barn in Marinette county and downed a shed near Freedom (Outagamie co.). More than 100 trees were downed by thunderstorm winds near Alice Lake (Lincoln co.). Two cottages were destroyed and six others were damaged when trees landed on them. One person sustained a minor injury when a mobile home was flipped on its side by thunderstorm winds 5 miles east northeast of Tomahawk (Lincoln co.).A waterspout developed over the southern part of Green Bay and moved north along the shoreline before it dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 23, 5:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 23, 5:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
645 AM CDT MON APR 23 2001

QUICK UPDATE SENT TO ADD WIND ADVISORY AND REMOVE REFERENCE TO MORNING
SHOWERS.  GRB SOUNDING INDICATED 50p KNOTS JUST OFF THE SURFACE.  WITH
PLENTY OF SUNSHINE THIS MORNING OVER EAST-CENTRAL WILL LIKELY SEE THESE
MIX DOWN BY AFTERNOON.

COORD WITH MKE...THANKS.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 23, 5:00 AM CST, 6 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-231500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT MON APR 23 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NORTHEAST AND
NORTH-CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST AND
NORTH-CENTRAL WISCONSIN TODAY. THE BEST CHANCE FOR SEVERE STORMS WILL
OCCUR EAST OF A LINE FROM PHELPS TO STEVENS POINT DURING THE AFTERNOON
HOURS. THE PRIMARY THREAT IS DAMAGING WINDS...AND POSSIBLY LARGE HAIL.

A STRONG COLD FRONT MOVING EAST FROM THE PLAINS WILL INTERACT WITH
MOIST...UNSTABLE AIR OVER NORTHEAST WISCONSIN.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

THIS OUTLOOK WILL BE UPDATED AT NOON. WEATHER UPDATES CAN BE FOUND IN
THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT PRECIPITATION IS OCCURRING
OR IMMINENT.

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Apr 23, 5:00 AM CST, 6 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-231500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT MON APR 23 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NORTHEAST AND
NORTH-CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST AND
NORTH-CENTRAL WISCONSIN TODAY. THE BEST CHANCE FOR SEVERE STORMS WILL
OCCUR EAST OF A LINE FROM PHELPS TO STEVENS POINT DURING THE AFTERNOON
HOURS. THE PRIMARY THREAT IS DAMAGING WINDS...AND POSSIBLY LARGE HAIL.

A STRONG COLD FRONT MOVING EAST FROM THE PLAINS WILL INTERACT WITH
MOIST...UNSTABLE AIR OVER NORTHEAST WISCONSIN.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

THIS OUTLOOK WILL BE UPDATED AT NOON. WEATHER UPDATES CAN BE FOUND IN
THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT hPRECIPITATION IS OCCURRING
OR IMMINENT.

TE
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail, 1 waterspout. Local standard time, as filed.

Thunderstorm Wind, Portage

When
April 23, 11:00 AM CST
Where
Portage County, Junction City
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.583, -89.750

Hail, Lincoln

When
April 23, 11:00 AM CST
Where
Lincoln County, Tomahawk
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.467, -89.733

Thunderstorm Wind, Marathon

When
April 23, 11:03 AM CST
Where
Marathon County, 2 mi SE of Kelly
Measured
52 kt (60 mph)
Reported by
UNKNOWN
Coordinates
44.900, -89.533

Thunderstorm Wind, Lincoln

When
April 23, 11:05 AM CST
Where
Lincoln County, 3 mi ENE of Tomahawk
Measured
65 kt (75 mph)
Reported by
BROADCAST MEDIA
Coordinates
45.483, -89.683

Thunderstorm Wind, Lincoln

When
April 23, 11:07 AM CST
Where
Lincoln County, 5 mi ENE of Tomahawk
Measured
65 kt (75 mph)
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
45.500, -89.633

Thunderstorm Wind, Oneida

When
April 23, 11:18 AM CST
Where
Oneida County, Mc Naughton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.733, -89.550

Hail, Oneida

When
April 23, 11:25 AM CST
Where
Oneida County, 5 mi NE of Rhinelander
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.683, -89.350

Thunderstorm Wind, Vilas

When
April 23, 11:45 AM CST
Where
Vilas County, Eagle River
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.250

Hail, Vilas

When
April 23, 11:45 AM CST
Where
Vilas County, 10 mi E of Eagle River
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
45.917, -89.050

Hail, Langlade

When
April 23, 11:46 AM CST
Where
Langlade County, Antigo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.150, -89.150

Thunderstorm Wind, Winnebago

When
April 23, 12:42 PM CST
Where
Winnebago County, Menasha
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.200, -88.450

Thunderstorm Wind, Oconto

When
April 23, 12:45 PM CST
Where
Oconto County, Hickory Corners
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.000, -88.267

Thunderstorm Wind, Marinette

When
April 23, 1:00 PM CST
Where
Marinette County, Porterfield
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
45.150, -87.800

Thunderstorm Wind, Outagamie

When
April 23, 1:00 PM CST
Where
Outagamie County, 2 mi NW of Appleton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.283, -88.433

Thunderstorm Wind, Outagamie

When
April 23, 1:00 PM CST
Where
Outagamie County, Freedom
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.383, -88.283

Thunderstorm Wind, Marinette

When
April 23, 1:09 PM CST
Where
Marinette County, 4 mi NW of Peshtigo
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
45.083, -87.800

Thunderstorm Wind, Brown

When
April 23, 1:13 PM CST
Where
Brown County, Ashwaubenon
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.467, -88.083

Waterspout, Door

When
April 23, 1:26 PM CST to 1:46 PM CST
Where
Door County, 6 mi WSW of Fairland
Reported by
LAW ENFORCEMENT
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242356, 5242357, 5242358, 5242354, 5242355, 5242359, 5242360, 5242361, 5242362, 5242363, 5242364, 5242365, 5242366, 5242367, 5242368, 5242369, 5242370, 5242371.